On approximating arbitrary metrics by tree metrics

Yair Bartal*

*Corresponding author for this work

Research output: Contribution to journalConference articlepeer-review

390 Scopus citations

Abstract

We improve the result of [Bart96] on probabilistic approximation of metric spaces by `hierarchically well-separated tree' metric spaces. We obtain an approximation factor of O(log n log log n) getting the gap to the lower bound within lower order factors. We also give a deterministic version of the result which gives a tree with low average distortion of distances. The results have applications in a variety of areas including approximation algorithms, on-line algorithms and distributed computation and hence we obtain new approximation bounds for these applications.

Original languageAmerican English
Pages (from-to)161-168
Number of pages8
JournalConference Proceedings of the Annual ACM Symposium on Theory of Computing
StatePublished - 1998
Externally publishedYes
EventProceedings of the 1998 30th Annual ACM Symposium on Theory of Computing - Dallas, TX, USA
Duration: 23 May 199826 May 1998

Fingerprint

Dive into the research topics of 'On approximating arbitrary metrics by tree metrics'. Together they form a unique fingerprint.

Cite this